Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 22, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2017, 12:21 AM CDT for Hughes County, Jones County, Stanley County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2017, 12:21 AM CDT (05:21 UTC)
- Expired
- Jun 13, 2017, 1:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hughes County, SD, Jones County, SD, Stanley County, SD
The radar
The Rapid City radar (KUDX), 178 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 11:28 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 5.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 421 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1755 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted.
638
WUUS53 KABR 130521
SVRABR
SDC065-075-117-130600-
/O.NEW.KABR.SV.W.0022.170613T0521Z-170613T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1221 AM CDT TUE JUN 13 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Jones County in central South Dakota...
Southwestern Stanley County in central South Dakota...
Western Hughes County in central South Dakota...
* Until 100 AM CDT/midnight MDT/
* At 1220 AM CDT/1120 PM MDT/, severe thunderstorms were located
along a line extending from 6 miles northeast of Hayes to near
White River, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Murdo, Draper, Westover, Van Metre, Intersection of Highway 83 and
White River, Oahe Mission Rec Area, Wendte and Chantier Creek
Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4373 10074 4372 10079 4376 10081 4376 10084
4378 10087 4445 10095 4450 10047 4374 10036
4372 10047 4373 10046 4373 10051 4374 10052
4374 10055 4375 10055 4377 10059 4374 10062
4375 10065 4371 10068 4372 10070 4371 10073
TIME...MOT...LOC 0520Z 238DEG 23KT 4441 10090 4359 10079
HAIL...0.75IN
WIND...60MPH
$$
Parkin1 follow-up statement
895
WWUS53 KABR 130548
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1248 AM CDT TUE JUN 13 2017
SDC065-075-117-130600-
/O.CON.KABR.SV.W.0022.000000T0000Z-170613T0600Z/
Jones SD-Stanley SD-Hughes SD-
1248 AM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM
CDT/MIDNIGHT MDT/ FOR JONES...SOUTH CENTRAL STANLEY AND WESTERN
HUGHES COUNTIES...
At 1248 AM CDT/1148 PM MDT/, severe thunderstorms were located along
a line extending from near Chantier Creek Recreation Area to near
Intersection of Highway 83 and White River, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Murdo, Draper, Westover, Van Metre, Intersection of Highway 83 and
White River, Oahe Mission Rec Area and Wendte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4373 10074 4372 10079 4376 10081 4377 10081
4442 10084 4450 10047 4374 10036 4372 10047
4373 10046 4373 10051 4374 10052 4374 10055
4375 10055 4377 10059 4374 10062 4375 10065
4371 10068 4372 10070 4371 10073
TIME...MOT...LOC 0548Z 238DEG 23KT 4450 10070 4368 10059
HAIL...0.75IN
WIND...60MPH
$$
ParkinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:24 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 12, 9:24 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 924 PM CDT Mon Jun 12 2017 .UPDATE... Issued at 920 PM CDT Mon Jun 12 2017 A few weak showers have developed along the boundary stretching from west to east over the northern part of the CWA this evening. Main convective activity is still over the western portion of the state. Still expecting this area of precipitation to track across the CWA during the overnight hours, and will continue to monitor for severe potential, with strong winds likely to be the main severe threat. No changes made to winds or temperatures at this time. && .SHORT TERM...(This Evening through Tuesday Afternoon) Issued at 250 PM CDT Mon Jun 12 2017 Storms currently firing on a line around Casper, WY at 19Z (where PDS Tornado Watch has just been issued) will be what we will be watching this evening as it moves across western SD this evening. Although the tornado threat will diminish, winds and to a lesser extent hail will become an issue as merging cells have the potential for bowing features as they move into central SD with the sfc low/cold front overnight. DCAPE values will increase to around 1000- 1500j/kg in advance of the storms. 0-6km shear values top out in the 50-60kt range. Will also need to monitor the northward track of the warm front overnight as it moves into northeastern SD from Onida to Watertown around 09Z. With the warm front nearing, the very dry airmass (current dewpoints in the 30s to low 40s over western and central CWA) will allow for low level moistening and dewpoints moving back into the upper 50s and low 50s overnight. While some showers and a few thunderstorms will be in advance of the main boundary to our west, much of the activity will be with the storms developing over WY this afternoon. The llj increasing out of the east-southeast overnight will not only assist in increasing moisture, but will result in additional convergence, and keeping storms going as they move into central SD. Whether the storms diminish in intensity or just exit to our northeast by 15Z Tuesday. Tuesday temperatures will be tricky, either in the upper 80s to low 90s, or much cooler in the upper 70s to low 80s if the stratus clouds linger longer. Additional showers and thunderstorms will form along the boundary, likely over the central portions of the forecast area around 18Z before shifting east and exiting into MN at or shortly after 00Z Wednesday. One concern, limiting the severe weather potential would be the stratus deck that could keep temperatures cooler and result in a more stable atmosphere. Storms will also need to wait until the cap erodes, as 700mb temperatures jump to around 13-14C over the eastern half of the forecast area until closer to 21Z. With more discrete cells initially, we will keep the hail and wind potential, but also add the potential for an isolated tornado. .LONG TERM...(Tuesday Evening through Monday) Issued at 250 PM CDT Mon Jun 12 2017 The long term periods begins with a system moving northeast into Canada, with an attendant dry line slowly moving through the far eastern part of the CWA. Very unstable air/high LLM will accompany that front. A PV anomaly is expected to swing through the region during the evening, and that should provide enough UVM/lift to erode the cap and allow for storms to form just east of the dry line. A few severe storms look entirely possible given deep layer shear/progged instability/LLM. By the middle of the evening, most of the activity should have moved off into Minnesota. For the mid to latter part of the long term, a pattern shift is expected. The long wave pattern appears as if it will slowly transition to a west coast ridge/east conus trof. This will result in northwest flow aloft, which can be a problem during summer. A couple of systems are expected to move through during the remainder of the period. One should come through about Friday into Saturday time frame, and another early next week. Unfortunately these systems won't have a lot of moisture to work with, and thus pcpn amounts likely won't be very high, or the coverage widespread. As for temperatures, they will likely start off above normal, but then should trend toward near normal by the end of the forecast. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 626 PM CDT Mon Jun 12 2017 VFR conditions will prevail during the early evening hours. An area of showers and thunderstorms will track from west to east across the CWA beginning shortly before midnight, and should exit the eastern CWA by about 15Z Tuesday. Periods of IFR/MVFR cigs and vsbys will be possible with the precipitation, along with occasional strong winds. Some low clouds will likely linger after the precipitation exits as well, but expect VFR conditions to prevail by early to mid afternoon. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...KF LONG TERM...TDK AVIATION...Parkin
Hazardous weather outlook, Jun 12, 4:15 PM CDT, 8 hours 6 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 415 PM CDT Mon Jun 12 2017 MNZ039-046-SDZ006>008-011-018>023-131415- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark- Codington-Grant-Hamlin-Deuel- 415 PM CDT Mon Jun 12 2017 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Tonight Showers and thunderstorms are expected to move into or develop over the region late tonight. Some of those storms could turn severe with strong winds or hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible, primarily early Tuesday morning, and again Tuesday afternoon. A few of these storms are expected to be severe, with large hail and damaging winds possible late afternoon into the early evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. SDZ003>005-009-010-015>017-033>037-045-048-051-131415- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 415 PM CDT Mon Jun 12 2017 /315 PM MDT Mon Jun 12 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Tonight Scattered storms are expected to move into the region later this evening, and then move northeast overnight. Some severe storms are possible, with damaging wind being the main threat. Hail is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 11:41 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 49 min |
| Jun 13, 1:00 AM CDT | Special Weather Statement | ABR | Hughes | 45 min |
| Jun 13, 1:14 AM CDT | Special Weather Statement | ABR | Sully | 46 min |
| Jun 13, 1:22 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 38 min |
| Jun 13, 2:02 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hughes, Hyde, Potter, Sully | 43 min |
| Jun 13, 2:39 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Hand, Hyde, Spink | 51 min |
| Jun 13, 3:19 AM CDT | Special Weather Statement | ABR | Brown | 41 min |
| Jun 13, 3:36 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 39 min |
| Jun 13, 4:15 AM CDT | Special Weather Statement | ABR | Day, Marshall | 45 min |
| Jun 13, 5:04 AM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Marshall, Roberts | 24 min |
| Jun 13, 7:07 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 25 min |
| Jun 13, 3:28 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 47 min |
| Jun 13, 3:49 PM CDT | Special Weather Statement | ABR | Jones | 41 min |
| Jun 13, 3:59 PM CDT | Tornado Warning | ABR | Hand | 31 min |
| Jun 13, 4:08 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 52 min |
| Jun 13, 4:21 PM CDT | Tornado Warning | ABR | Faulk, Hand, Spink | 39 min |
| Jun 13, 4:29 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 46 min |
| Jun 13, 4:46 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Walworth | 44 min |
| Jun 13, 4:51 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 39 min |
| Jun 13, 5:06 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hughes, Hyde, Potter, Sully | 39 min |
| Jun 13, 5:13 PM CDT | Special Weather Statement | ABR | Buffalo | 47 min |
| Jun 13, 5:17 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 43 min |
| Jun 13, 5:28 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Potter, Walworth | 47 min |
| Jun 13, 5:43 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hyde | 47 min |
| Jun 13, 5:44 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Spink | 46 min |
| Jun 13, 5:48 PM CDT | Special Weather Statement | ABR | Brule | 42 min |
| Jun 13, 6:06 PM CDT | Tornado Warning | ABR | Hand | 24 min |
| Jun 13, 6:08 PM CDT | Tornado Warning | ABR | Brown | 37 min |
| Jun 13, 6:13 PM CDT | Tornado Warning | ABR | Brown, Day | 32 min |
| Jun 13, 6:34 PM CDT | Tornado Warning | ABR | Brown, Day, Marshall | 26 min |
| Jun 13, 6:43 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 47 min |
| Jun 13, 6:57 PM CDT | Tornado Warning | ABR | Marshall | 33 min |
| Jun 13, 6:59 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.